This new patient has been on suboxone for two weeks, and reports having low back pain and a runny nose. He also feels that the 16 mg dose of Suboxone that he takes in the morning wears off by the end of the day. You can read my answer, and feel free to add your own experiences or suggestions:
I received your message.A couple thoughts…As far as pain goes, the suboxone has the analgesic potency of about 30 mg of methadone or about 50-60 mg of oxycodone.Your best bet, with or without Suboxone, is to avoid treating back pain with opiates– that is a dead end street with a pile of messed up lives at the end of it.It may be that you were treating aches and pains that you didn’t know that you had– often people on opiates will hurt their backs, knees, whatever, without knowing it, and continue to do more and more damage without the usual warning that our bodies give us (as pain).If you try to treat back pain with opiates long term, the tolerance requires higher and higher doses of meds, and the patients gets more and more messed up by the obsession for opiates.
Treatment for your back should include 1) rehabilitation either through physical therapy or by your own exercise and stretching routine, 2) anti-inflammatory medication like ibuprofen or naprosyn (over the counter as aleve), 3) avoid re-injury by learning correct lifting technique and avoiding certain things that you know will aggravate it, 4)ice after over-use, heat to loosen muscles at night, 5) getting enough sleep, and avoiding things that cause muscle spasm like caffeine, opiates, and alcohol.
Runny nose… that is sometimes a symptom of withdrawal. That along with your other questions suggests that your tolerance is higher than the opiate effect of suboxone. Give it time, and it will go away– if it is still there after a couple weeks I would start to think it is something else, like a virus.As far as the meds ‘wearing off’, I have had the benefit of seeing the pharmacologic data on the drug buprenorphine when I was doing my ‘treatment advocate’ training with the company. The drug lasts forever in us humans– when a person stops taking subox the ‘real withdrawal’ doesn’t hit for 3-5 days.In your case, you are likely feeling a combination of things. First, as I said in the prior paragraph, you are having mild withdrawal from ‘mismatch’ between your tolerance and the Suboxone– this will resolve soon. Second, it is not uncommon for people to have full- blown withdrawal symptoms that come from our brains ‘replaying’ our earlier withdrawals. Usually the more we focus on them, the worse they become. They will fade away as your tolerance adjusts– by the time I see you again they should be gone. In the meantime try to keep busy and distract yourself as soon as you sense them coming, or if they come at a certain time each day try to keep busy at that time. More Suboxone will not help, because of the ceiling effect of the drug– your receptors are all bound up at 8-16 mg/day.